Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 3, NWS Lubbock, TX

January 11, 202416 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 11, 2024, 2:13 PM CST for 16 counties in Texas. It took effect at Jan 11, 2024, 8:54 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:13 PM CST (20:13 UTC)
In effect from
Jan 11, 2024, 8:54 PM CST
Expired
Jan 12, 2024, 6:00 AM CST
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hall County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS74 KLUB 112013
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
213 PM CST Thu Jan 11 2024

TXZ035-036-039>042-120100-
/O.NEW.KLUB.WI.Y.0003.240112T0400Z-240112T1200Z/
/O.CON.KLUB.WI.Y.0002.000000T0000Z-240112T0000Z/
Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Slaton, Denver City, New Home, Post, Lake
Alan Henry, Meadow, Ralls, Tahoka, Wellman, Lubbock, Brownfield,
Plains, Crosbyton, Wolfforth, and ODonnell
213 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM CST 
FRIDAY...

* WHAT...Though 6 PM this evening, southwest winds 25 to 35 mph with 
  gusts up to 50 mph. For tonight, northwest winds 25 to 35 mph with 
  gusts up to 55 mph expected.

* WHERE...Crosby, Garza, Lubbock, Lynn, Terry, and Yoakum Counties.

* WHEN...Until 6 PM CST this evening, and from 10 PM this evening to 
  6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Blowing dust may reduce visibilities at 
  times this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure any outdoor objects that may blow away.

&&

$$

TXZ024>026-030>032-037-038-043-044-120100-
/O.NEW.KLUB.WI.Y.0003.240112T0400Z-240112T1200Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King-Kent-
Stonewall-
Including the cities of Old Glory, Turkey, Matador, Memphis,
Paducah, Spur, Quitaque, Kirkland, Dumont, Childress, Aspermont,
Roaring Springs, Floydada, Dickens, Lockney, Guthrie, Cee Vee,
Silverton, and Jayton
213 PM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM CST 
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Childress, Cottle, Dickens, Floyd, Kent, King, Motley, 
  Stonewall, Briscoe, and Hall Counties.

* WHEN...From 10 PM this evening to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure any outdoor objects that may blow away.

&&

$$

TXZ033-034-120000-
/O.CON.KLUB.WI.Y.0002.000000T0000Z-240112T0000Z/
Cochran-Hockley-
Including the cities of Morton, Whiteface, Sundown, and Levelland
213 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Cochran and Hockley Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Blowing dust may reduce visibilities at 
  times this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

30
3 follow-up statements
828 
WWUS74 KLUB 112347
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
547 PM CST Thu Jan 11 2024

TXZ035-036-039>042-121200-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-240112T0000Z/
/O.CON.KLUB.WI.Y.0003.240112T0400Z-240112T1200Z/
Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Wellman, New Home, Ralls, Slaton,
Crosbyton, Post, Tahoka, Lake Alan Henry, Meadow, Brownfield,
Lubbock, Plains, Denver City, ODonnell, and Wolfforth
547 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM 
CST FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 55 
  mph expected.

* WHERE...Crosby, Garza, Lubbock, Lynn, Terry, and Yoakum Counties.

* WHEN...From 10 PM this evening to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TXZ033-034-120100-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-240112T0000Z/
Cochran-Hockley-
Including the cities of Sundown, Levelland, Morton, and Whiteface
547 PM CST Thu Jan 11 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

$$

TXZ024>026-030>032-037-038-043-044-121200-
/O.CON.KLUB.WI.Y.0003.240112T0400Z-240112T1200Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King-Kent-
Stonewall-
Including the cities of Memphis, Old Glory, Aspermont, Floydada,
Paducah, Dickens, Lockney, Spur, Guthrie, Turkey, Kirkland,
Dumont, Jayton, Cee Vee, Silverton, Matador, Childress, Roaring
Springs, and Quitaque
547 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM 
CST FRIDAY...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 55 
  mph expected.

* WHERE...Childress, Cottle, Dickens, Floyd, Kent, King, Motley, 
  Stonewall, Briscoe, and Hall Counties.

* WHEN...From 10 PM this evening to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JD
812 
WWUS74 KLUB 120254
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
854 PM CST Thu Jan 11 2024

TXZ024>026-030>032-035>044-121200-
/O.EXT.KLUB.WI.Y.0003.240112T0254Z-240112T1200Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Lubbock-Crosby-Dickens-
King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Memphis, New Home, Ralls, Slaton, Old
Glory, Aspermont, Floydada, Plains, Paducah, Dickens, Lockney,
Spur, Tahoka, Guthrie, Meadow, Turkey, Lubbock, Denver City,
ODonnell, Kirkland, Brownfield, Dumont, Crosbyton, Jayton, Cee
Vee, Lake Alan Henry, Silverton, Matador, Wellman, Childress,
Post, Roaring Springs, Quitaque, and Wolfforth
854 PM CST Thu Jan 11 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Extreme southeastern Texas Panhandle, the Rolling Plains, 
  and the eastern and southern sections of the South Plains.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JD
992 
WWUS74 KLUB 121146
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
546 AM CST Fri Jan 12 2024

TXZ024>026-030>032-035>044-121300-
/O.EXP.KLUB.WI.Y.0003.000000T0000Z-240112T1200Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Lubbock-Crosby-Dickens-
King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Lake Alan Henry, Turkey, Silverton, Cee
Vee, Kirkland, New Home, Old Glory, Memphis, Roaring Springs,
Aspermont, Meadow, Wolfforth, ODonnell, Post, Jayton, Plains,
Spur, Denver City, Wellman, Guthrie, Lubbock, Ralls, Floydada,
Lockney, Brownfield, Quitaque, Matador, Slaton, Dickens, Tahoka,
Paducah, Dumont, Childress, and Crosbyton
546 AM CST Fri Jan 12 2024

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

The threat has ended.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:42 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 11, 11:42 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1142 AM CST Thu Jan 11 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM CST Thu Jan 11 2024

An upper-level trough will move into the Four Corners region this
morning. This will lead to strengthening lee cyclogenesis in
southeast Colorado with a surface low ejecting into the Texas
Panhandle by this afternoon. Hence another breezy afternoon is on
tap across the forecast area today with the strongest winds expected
across the southern South Plains where the pressure gradient will be
strongest and a 700 mb jet will be moving overhead to enhance
surface winds. Sustained west southwest winds around 30 mph will be
possible across this area with gusts up to 50 mph hence a Wind
Advisory is in effect from noon until 6 pm today. These strong winds
should lead to patchy blowing dust as well. These westerly winds
will help to boost temperatures above normal once again today but a
few degrees cooler than what was experienced yesterday with upper
50s and 60s for most locations except the far southwestern Texas
Panhandle where temperatures will only warm to the lower 50s.

The surface low will continue to move southeast tonight and bring a
cold front across the forecast area late tonight into Friday morning
which will quickly drop temperatures. At the same time, the
previously mentioned trough will be swinging across the forecast
area bringing some moisture and enhancing deep layer lift that the
cold front will interact with. This should lead to some showers
initially ahead of the front quickly transitioning to snow showers
behind the cold front. Just based on the timing of the cold front it
appears that the southwestern Texas Panhandle will have the highest
potential to see accumulating snow with around an inch of snow
currently expected. Temperatures will drop into the teens and 20s
overnight so if any moisture remains on roadways this will freeze
causing slick spots late tonight into Friday morning. The other
concern with the cold front will be breezy northerly winds with
sustained winds of 25-30 mph. These strong winds with colder
temperatures will lead to Wind Chill values in the single digits and
teens area wide by Friday morning. /WI

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 305 AM CST Thu Jan 11 2024

Breezy northwest surface winds tomorrow morning will result in
single digit wind chill values to start the day. Daytime highs will
reach the mid-upper 40s in most locations on the Caprock, low 50s
over the Rolling Plains, with breezy winds persisting through the
day to make it feel much cooler. A sharp surface temperature
gradient on Saturday will see highs in the low to mid-50s over the
southwest South Plains, decreasing quickly the farther northeast
toward the northern Rolling Plains as a backdoor cold front
spreads west and south across our area during the day. Behind that
cold front into Saturday night is when the well anticipated
frigid arctic airmass begins to settle in across our area. Two
progressive upper level shortwave troughs will move across our
region Sunday and Monday, reinforcing the single digit low
temperatures Sunday, Monday and Tuesday with dangerously low wind
chill values between -10 to -20 degrees, especially Sunday night
into early Monday, and again Monday night into Tuesday morning
when Wind Chill Advisories are likely to be needed. Low amplitude
ridging to our west late Tuesday will begin the slow rebound in
temperatures by the middle of next week, with highs expected back
into the 50s by Wednesday, as surface southwesterlies respond to
the ridging aloft.

&&

.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Thu Jan 11 2024

VFR expected to prevail through this evening, with a small chance
of BLDU resulting in brief vsby reductions at LBB. The strongest
winds this afternoon will also be found at LBB with gusts expected
to approach 40 kt there through late afternoon. Winds will be
slightly weaker at PVW but a few gusts in excess of 30 kt will be
possible. A strong cold front will then surge southward through
the region late this evening bringing a northerly wind shift with
gusts once again expected to exceed 30 kt. A broken line of RA/SN
is expected to accompany the front, but confidence is low in
precise timing and location so will handle with a PROB30 for now.
MVFR CIGs are also expected overnight at LBB and PVW, with VFR
returning by mid-morning Friday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ033>036-039>042.

&&

SHORT TERM...58
LONG TERM....55
AVIATION...30
Hazardous weather outlook, Jan 11, 3:44 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
344 AM CST Thu Jan 11 2024

TXZ021>044-120945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
344 AM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect for portions of the South Plains from
noon until 6 PM for sustained west southwest winds of 30 to 35 mph
with gusts up to 50 mph. Blowing dust may reduce visibilities at
times.

These strong winds combined with low relative humidity values will
lead to elevated fire weather conditions across portions of the
South Plains and southern Rolling Plains from 11 am CST until 7 pm
CST.

Light snow is expected this evening through early Friday morning for
portions of the far southern Texas Panhandle into the South Plains
and Rolling Plains. Accumulations around an inch will be possible
across the far southwestern Texas Panhandle with little to no
accumulation expected elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Single digit lows are expected late Late Saturday night into early
Sunday morning, late Sunday night into early morning Monday and once
again Monday night into early morning Tuesday. Strong winds along
with the cold temperatures will lead to dangerously low wind chill
values of -5 to -10 late Saturday into early Sunday morning, -10
to -20 Sunday night into Monday morning, and then -5 to -10 again
Monday night into Tuesday morning.

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.